Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

May 6, 2021Fountain County, Indiana

NWS Indianapolis, IN issued this special weather statement at May 6, 2021, 4:27 PM EDT for Fountain County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2021, 4:27 PM EDT (20:27 UTC)
Expired
May 6, 2021, 5:00 PM EDT
In force
33 min
Issued by
NWS Indianapolis, IN

County Fountain County, IN

The radar

The Indianapolis radar (KIND), 94 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WWUS83 KIND 062027
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
427 PM EDT Thu May 6 2021

INZ035-036-044-062100-
Montgomery-Fountain-Parke-
427 PM EDT Thu May 6 2021

...A STRONG THUNDERSTORM WILL AFFECT FOUNTAIN...NORTH CENTRAL PARKE
AND NORTHWESTERN MONTGOMERY COUNTIES...

At 426 PM EDT, a strong thunderstorm was located near Veedersburg, or
16 miles east of Danville, moving southeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Veedersburg, Waynetown, Hillsboro, Kingman, New Richmond, Wingate,
Newtown, Mellott, Wallace and Yeddo.

This includes Interstate 74 between mile markers 8 and 28.
 
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4004 8743 4006 8742 4009 8741 4027 8725
      4023 8709 4021 8709 4021 8704 4019 8694
      3985 8715 4003 8744
TIME...MOT...LOC 2026Z 303DEG 28KT 4008 8731 

$$

TDUD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at May 6, 2:48 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 6, 2:48 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
248 PM EDT Thu May 6 2021

.Mesoscale Update...
Issued at 248 PM EDT Thu May 6 2021

Convection is beginning to become more widespread and intense over
portions of north central and central Illinois where instability has
been the highest.  Latest Hi-Res guidance is showing a skinny CAPE
profile with around 1000 J/kg of instability over the area.  Over
central Indiana, the round of showers that continues to move through
the area has stabilized the near surface airmass which is limiting
the instability and preventing intensification of the rain.
Expectations going forward are that there may be some modest
recovery in instability with partial clearing of clouds, but nothing
more than 400-600 J/kg which will stunt the upscale growth of the
thunderstorms.

Over in central Illinois where that near surface layer is nearly dry
adiabatic and located along the frontal boundary, a few landspout
tornadoes are possible over the next several hours, but as these
storms move into Indiana, that threat should diminish. The primary
threats continue to be frequent lightning and small hail with the
stronger storms perhaps producing some severe hail or damaging
winds. The best chances for those strongest storms looks to be
from 4 to 8 PM. Storms that impact the southwestern counties will
have the longest residence time in the more unstable air which
give the best chances for allowing growth significant enough for
severe hail or wind gusts.

&&

.Short Term...(This evening through Friday night)
Issued at 248 PM EDT Thu May 6 2021

For latest thoughts on the ongoing showers and storms, see the
latest mesoscale update above.

Going into the late evening and overnight hours, showers will
gradually come to an end as the front exits the area by midnight.
The moist air aloft associated with the frontal system will also
quickly exit the area allowing for clearing across the southern
portions of the forecast area with some clouds persisting across the
north where some mid level moisture transport should allow for
continued cloud cover.  Lows tonight look to drop into the upper 30s
which should be warm enough to prevent any frost except in extremely
favored cool and sheltered locations.

During the daytime hours tomorrow, a series of weak vort maxes will
continue to circulate around the more broad trough which should lead
to some isolated rain showers.  Dry adiabatic lapse rates are
expected up to around 775mb which should also allow for the mixing
down of winds associated with a weak LLJ.  Not expecting anything
much more than 20-25 mph with occasional gusts to 30 mph.  With
these steep lapse rates and the relatively steep lapse rates above a
weak capping inversion, a rumble of thunder or two can't be ruled
out tomorrow afternoon with graupel possible across the northeastern
counties where the vort max is expected to be strongest along with
the coolest temperatures aloft.

With the dry surface air and clearing skies Friday night,  lows may
fall locally into the mid 30s and possibly even lower in localized
areas.  Frost looks probable across the northeastern counties which
are expected to remain the coldest. Will hold off on any headlines
to avoid confusion that it could possibly be tonight, along with
waiting until confidence on where the more widespread frost can
increase.

&&

.Long Term...(Saturday through Thursday)
Issued at 248 PM EDT Thu May 6 2021

...HEAVY RAINFALL POSSIBLE SATURDAY NIGHT THROUGH SUNDAY...

Surface high pressure ridge should keep central Indiana dry through
Saturday morning. However, by Saturday afternoon, a warm front
extending from surface low pressure over Kansas, will set up across
the Tennessee Valley and the Ozarks. The atmosphere will begin to
saturate from the top down over our southwestern half of counties
during the afternoon Saturday, on the north side of the front within
isentropic lift on the 300K level. This supports afternoon chance
PoPs there.

By Saturday night, strong 300K isentropic lift and deep moisture /
level low condensation pressure deficits 10 millibars or less/ will
spread quickly northeast over all of central Indiana. This will
result in widespread rain Saturday night and Sunday. Precipitable
water amounts will reach 1.25 to 1.5 degrees /slightly above the
75th percentile for the time of the year/ by Sunday afternoon. In
addition, upper jet streak over the eastern Great Lakes and another
over the southern Plains will place central Indiana in a favorable
area for enhanced rainfall. Although, instability will be weak at
best, degree of insentropic lift supports a rumble or two of thunder
on Sunday, mainly over the southern half.

The rain will start exiting southeast Sunday night into Monday
morning as the system moves east into the Appalachians and surface
high pressure starts to build in from Manitoba and northwestern
Ontario. This and zonal flow aloft should keep the weather dry but
cool through next Tuesday. After that, the next chance of rain looks
to be Tuesday night into Wednesday as an upper trough moves in from
the northwest. Spacial and temporal models discrepancies and lack of
a significant surface system and rich Gulf inflow preclude more than
small chances over all or parts of central Indiana though late next
week.

Influence of Canadian high pressure will yield below normal
temperatures throughout the long term, with afternoon highs only
in the 50s over some northern locales this weekend and Monday.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1231 PM EDT Thu May 6 2021

IMPACTS:
- MVFR cigs and vsbys from showers and storms this afternoon, brief
IFR in heavier showers.
- Isolated to scattered lightning with showers, graupel and
small hail likely in stronger showers and storms.
- Winds gradually shifting from west to northwest late today,
becoming more westerly again tomorrow afternoon.

DISCUSSION: VFR conditions will deteriorate into MVFR to IFR
conditions as convection moves through this afternoon.  No thunder
initially expected with this initial round, but by later this
afternoon isolated to scattered storms expected. Small hail is
likely in stronger storms.  Showers will come to an end shortly
after 00Z with dry weather and clearing skies afterwards.  Gusty
winds to return tomorrow afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...White
Short Term...White
Long Term...Koch
Aviation...White
Hazardous weather outlook, May 6, 3:13 PM EDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
313 PM EDT Thu May 6 2021

INZ021-028>031-035>049-051>057-060>065-067>072-071915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
313 PM EDT Thu May 6 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will continue into the early evening hours.
The stronger storms may be capable of small hail and gusty winds.
Isolated severe storms, capable of producing large hail and damaging
winds, are possible across southwestern Indiana. Storm motion is
expected to be from the west at 30-35 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Moderate to heavy rainfall, and widely scattered thunderstorm
activity, is likely Saturday night through Sunday that could lead to
some localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 6, 3:38 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
338 PM EDT Thu May 6 2021

INZ028-062015-
Warren-
338 PM EDT Thu May 6 2021

...40 MPH WINDS AND PENNY SIZED HAIL MOVING INTO WARREN COUNTY...

At 337 PM EDT, a strong thunderstorm was located 7 miles east of
Hoopeston, or 15 miles southeast of Milford, moving east at 30 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Williamsport, Pine Village, Rainsville, Tab and Pence.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4048 8752 4047 8709 4046 8709 4033 8716
      4031 8724 4028 8728 4033 8753
TIME...MOT...LOC 1937Z 281DEG 27KT 4044 8753

AW
Special weather statement, May 6, 4:27 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
427 PM EDT Thu May 6 2021

INZ035-036-044-062100-
Montgomery-Fountain-Parke-
427 PM EDT Thu May 6 2021

...A STRONG THUNDERSTORM WILL AFFECT FOUNTAIN...NORTH CENTRAL PARKE
AND NORTHWESTERN MONTGOMERY COUNTIES...

At 426 PM EDT, a strong thunderstorm was located near Veedersburg, or
16 miles east of Danville, moving southeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Veedersburg, Waynetown, Hillsboro, Kingman, New Richmond, Wingate,
Newtown, Mellott, Wallace and Yeddo.

This includes Interstate 74 between mile markers 8 and 28.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4004 8743 4006 8742 4009 8741 4027 8725
      4023 8709 4021 8709 4021 8704 4019 8694
      3985 8715 4003 8744
TIME...MOT...LOC 2026Z 303DEG 28KT 4008 8731

TDUD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:38 PM EDTSpecial Weather StatementINDWarren37 min
May 6, 5:05 PM EDTSpecial Weather StatementINDBoone, Montgomery, Putnam40 min
May 6, 5:57 PM EDTSpecial Weather StatementINDClay, Hendricks, Marion, Monroe, Morgan, Owen48 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.